Chronic E-Cigarette Use Linked with Long-Term Lung Injury in Teens, Reports New Study

New research led by Dr. Rezaee builds upon a growing body of evidence that points to vaping products containing THC as most harmful for teens and adolescents.

06/23/2020

A new Cleveland Clinic study is the latest to find that teens who regularly vape THC were more likely to develop e-cigarette or vaping product use-associated lung injury (EVALI). The findings, published in the Journal of Pediatric Pulmonology, also suggests teens with mental health conditions were at the greatest risk for vaping.

Emerging evidence has shown that reusable, pod-based e-cigarettes contain nearly 60% more nicotine than cigarettes, making them much more addictive than smoking. These vaping devices, popular among teens, allow users to add flavors or chemicals such as THC (the main psychoactive compound in cannabis) to refillable cartridges.

“This is especially concerning because we know that this population is especially susceptible to addiction and substance abuse,” said Fariba Rezaee, MD, corresponding author on the study, pediatric pulmonologist at Cleveland Clinic Children’s and researcher in the Department of Inflammation and Immunity. “Vaping nicotine and THC increases the likelihood of addiction.”

For the study, Dr. Rezaee’s research team reviewed the examination reports and chest images of seven Cleveland Clinic Children’s patients, ages 15 to 18, who were previously hospitalized for respiratory distress. All patients in the study had a medical history of anxiety, depression and/or attention deficit hyperactivity disorder was also documented.

All seven patients, three females and four males, had reported using e-cigarettes within 30 days prior to hospitalization. Six patients had a history of using refillable e-cigarettes containing THC. One had a history of using disposable e-cigarettes filled with nicotine. The consecutive daily use of vaping products among this group ranged from a period of three months to four years.

Another key finding of the study signaled that symptoms of EVALI were not only respiratory-related. Four of the patients experienced gastrointestinal symptoms such as diarrhea, nausea and vomiting.

Dr. Rezaee stresses the importance of close follow-up care with a pediatric pulmonologist after a positive EVALI diagnosis.

“Continuity of care is key,” said Dr. Rezaee. “Three of the patients we observed had abnormalities in their lungs’ ability to transfer oxygen to the red blood cells. Therefore we know that patients must be closely monitored during the recovery process. This includes lung function testing to assess the long-term health effects of EVALI.”

Overall, the study highlights that adolescents are at a higher risk of EVALI due to continuous vaping and exposure of THC in the lungs. Dr. Rezaee encourages pediatricians to screen and educate patients around the dangers of vaping, including the risk of EVALI.

“Adolescent medicine experts and primary care pediatricians should pay special attention to have conversations about vaping during office visits,” said Dr. Rezaee. “We have to empower patients from an early age to be advocates for their health. By talking to patients about their use of vaping products and the risk of EVALI, we can help stop this public health crisis.”

Adapted from the Cleveland Clinic Newsroom.



Looking for more news and updates from Lerner Research Institute? Check out our news archive.

View Archive

Looking for more news and updates from Cleveland Clinic? Check out the Cleveland Clinic Newsroom.

Cleveland Clinic News Feed